Minnesota, 2019

Damaging Winds in Minnesota, August 17 to 18, 2019

August 17 to 18, 2019 · NWS MPX · 8 events in 5 counties and zones

A line of thunderstorms that formed across southern South Dakota during the evening of Saturday, August 17th, quickly moved eastward over far southern Minnesota. These thunderstorms developed a bow echo over southwest Minnesota, and accelerated along the Iowa, Minnesota border during the late evening, before weakening during the early morning hours of Sunday, August 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms that formed across southern South Dakota during the evening of Saturday, August 17th, quickly moved eastward over far southern Minnesota. These thunderstorms developed a bow echo over southwest Minnesota, and accelerated along the Iowa, Minnesota border during the late evening, before weakening during the early morning hours of Sunday, August 18th. There were numerous reports of high wind along the apex of the bow echo and damage along the path. After midnight, the line of storms weakened and produced only minor tree damage and occasional wind gusts of 40 to 50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 17, 5:07 PM CST, 5 hours 43 minutes earlier.

Area forecast discussion, Aug 17, 5:07 PM CST, 5 hours 43 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
607 PM CDT Sat Aug 17 2019

.UPDATE...
Issued at 603 PM CDT Sat Aug 17 2019

Updated to include 00z aviation discussion below.

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 313 PM CDT Sat Aug 17 2019

Confidence is high that we will see a line of thunderstorms work
across southern MN and western WI tonight. These storms are
expected to move into western MN around 9/10pm tonight. When
they get to the state, the combination of its parent mid level
wave taking on a negative tilt and a strong push of dry air from
the west will help accelerate these storms across the area, with
30-40 kt storm motions likely. Though we do see favorable severe
parameters, with muCAPE in excess of 2k j/kg in southern MN and
effective bulk shear of 30-40 kts, the time of day will be a
limiting factor in the severe threat. Current expectations is that
this will be a primarily "SPS event", with plenty of wind gusts
of 40-50mph and some hail up to penny size. However, with things
like cell mergers, temporary bowing segments, and other mesoscale
factors, we'll likely see a few storms briefly pulse up into
severe levels, but a widespread significant severe weather event
is not expected and the Day 1 SPC convective outlook of a slight
risk south of I-94 in MN adequately covers our severe potential
tonight.

Behind this line of storms, we'll actually see some cold
advection, which means will likely have a band of stratocu in
its wake that will clear out from west to east Sunday morning,
leaving behind a beautiful Sunday afternoon with temperatures in
the 70s and low humidity. The dry air we see coming in on Sunday
will have two impacts for Sunday night. With high pressure moving
overhead, we'll see light winds and clear skies, so excellent
radiational cooling conditions will allow temperatures to drop
into the 50s Monday morning, with some pockets getting into the
upper 40s as well. That dry air coming in on Sunday also looks to
limit the fog potential Monday morning, with just some patchy fog
expected in western WI near bodies of water and in river valleys,
so nothing widespread.

.LONG TERM...(Monday through Saturday)
Issued at 313 PM CDT Sat Aug 17 2019

High pressure resides over the region Monday, with dry conditions
and warmer temperatures expected as southerly flow picks up on
the backside of the high. A cold front drops south through the
Upper Midwest overnight Monday night into Tuesday, but the chances
widespread precipitation along the front look to be decreasing as
the forcing from the upper-level low remains well to our north,
and models have trended much weaker with a shortwave over southern
Minnesota/Iowa. Some isolated to scattered activity along the
front still looks possible but precipitation amounts should be
light, and I would not be surprised to see most of the CWA remain
dry.

Cool Canadian high pressure moves in behind this front, with dry
conditions and below-normal temperatures expected Wednesday and
Thursday. Warmer temperatures are expected Friday into saturday as
the high settles over the eastern US and southerly flow picks up
on the back side. The GFS and ECMWF have both trended warmer and
more humid Saturday with highs in the upper 80s and the GEFS/EPS
ensemble means show this potential as well. However, they are both
the two warmest outliers out of the synoptic models so will stay
close to the blended guidance until this tend becomes more
established. Precipitation chances increase as well as the jet
stream oscillates over the Upper Midwest, but confidence in timing
of any jetstreak/shortwaves remains low so will keep PoPs low.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 603 PM CDT Sat Aug 17 2019

High confidence on probability of convection thru all TAF sites,
just a matter of timing. Have nearly no change in timing compared
to 18z set. Already into northwest MN and will move into central
MN by 02z then continue to steadily progress eastward thru the
evening and early morning hours. IFR conditions likely with the
thunderstorms themselves. Behind the storms, a period of MVFR-to-
IFR ceilings likely around and thru daybreak then progressive
clearing during the day tomorrow. Winds will shift from southerly
this evening to NW tomorrow with some gustiness likely, especially
during thunderstorms.

KMSP...Still looking for best timing to be 07z-10z (so an
overnight event with low traffic numbers). MVFR ceilings,
including under 1700ft, likely during the Sunday morning push then
gradual improvement thru the day.

/OUTLOOK FOR KMSP/
Mon...VFR. Slight chc -TSRA/MVFR late. Wind S 5-10 kts.
Tue...VFR. Slight chc -TSRA/MVFR early. Wind N 10-15 kts.
Wed...VFR. Wind NW 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

UPDATE...JPC
SHORT TERM...MPG
LONG TERM...ETA
AVIATION...JPC
Hazardous weather outlook, Aug 17, 1:29 PM CST, 9 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
229 PM CDT Sat Aug 17 2019

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
181930-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
229 PM CDT Sat Aug 17 2019

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will move into western Minnesota this evening,
tracking into western Wisconsin late tonight. Strong to severe
thunderstorms will be possible, with damaging wind and torrential
rainfall being the primary threats. The risk for severe weather
will be greatest south of I-94 in Minnesota.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a small chance for thunderstorms Monday night into
Tuesday. Severe weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed tonight.

In the hours before

Special weather statement, Aug 17, 6:15 PM CST, 4 hours 35 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
715 PM CDT Sat Aug 17 2019

MNZ054-180100-
Lac Qui Parle-
715 PM CDT Sat Aug 17 2019

...A LINE OF STORMS WILL AFFECT NORTHWESTERN LAC QUI PARLE COUNTY
THROUGH 800 PM CDT...

At 714 PM CDT, radar indicated strong thunderstorms were located
along a line extending from 6 miles southeast of Clinton to near
Kranzburg. Movement was east at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Bellingham, Marietta, Nassau and Big Stone National Wildlife Refuge.

This includes the following highways...
 U.S. Highway 212 near mile marker 1.
 U.S. Highway 75 between mile markers 118 and 127.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
west central Minnesota.

LAT...LON 4526 9645 4527 9642 4525 9640 4526 9638
      4525 9629 4522 9627 4522 9622 4521 9621
      4489 9645
TIME...MOT...LOC 0014Z 263DEG 20KT 4542 9631 4485 9700

JPC
Special weather statement, Aug 17, 7:06 PM CST, 3 hours 44 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
806 PM CDT Sat Aug 17 2019

MNZ041-042-047-048-054>056-064-180200-
Chippewa-Yellow Medicine-Stevens-Pope-Lac Qui
Parle-Swift-Douglas-Todd-
806 PM CDT Sat Aug 17 2019

...A LINE OF STORMS WILL AFFECT DOUGLAS...LAC QUI PARLE...POPE...
WESTERN CHIPPEWA...STEVENS...CENTRAL YELLOW MEDICINE...WESTERN TODD
AND SWIFT COUNTIES THROUGH 900 PM CDT...

At 805 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Parkers Prairie to 8 miles north of
Canby. Movement was east at 35 mph.

Winds in excess of 40 mph and nickel size hail are possible with
these storms.

Locations impacted include...
Alexandria, Montevideo, Morris, Benson, Staples, Glenwood, Madison,
Dawson, Appleton, Starbuck, Clarkfield and Hancock.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 81 and 120.
 U.S. Highway 10 in Minnesota between mile markers 103 and 109.
 U.S. Highway 12 between mile markers 17 and 56.
 U.S. Highway 212 between mile markers 1 and 46.
 U.S. Highway 75 between mile markers 95 and 126.
 U.S. Highway 59 between mile markers 90 and 177.
 U.S. Highway 71 between mile markers 196 and 219.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4637 9474 4577 9506 4577 9514 4563 9514
      4465 9569 4477 9645 4523 9645 4527 9642
      4518 9610 4541 9612 4542 9625 4555 9624
      4576 9610 4576 9576 4610 9577 4611 9515
      4637 9515
TIME...MOT...LOC 0105Z 261DEG 31KT 4618 9543 4483 9621

JPC
Special weather statement, Aug 17, 8:01 PM CST, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
901 PM CDT Sat Aug 17 2019

MNZ042-043-048-049-055>057-064-065-180300-
Chippewa-Morrison-Yellow
Medicine-Stearns-Kandiyohi-Renville-Pope-Swift-Todd-
901 PM CDT Sat Aug 17 2019

...A LINE OF STORMS WILL AFFECT EASTERN POPE...CHIPPEWA...EASTERN
YELLOW MEDICINE...SOUTHERN TODD...NORTHWESTERN STEARNS...EASTERN
SWIFT...SOUTHWESTERN MORRISON...NORTHWESTERN RENVILLE AND
NORTHWESTERN KANDIYOHI COUNTIES 1000 PM CDT...

At 900 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Long Prairie to near Clarkfield.
Movement was east at 25 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

Locations impacted include...
Willmar, Little Falls, Montevideo, Sauk Centre, Melrose, Long
Prairie, Granite Falls, Clara City, Renville, New London, Spicer and
Clarkfield.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 116 and 146.
 U.S. Highway 10 in Minnesota between mile markers 137 and 145, and
near mile marker 147.
 U.S. Highway 12 between mile markers 47 and 77.
 U.S. Highway 212 between mile markers 36 and 65.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 59 between mile markers 87 and 104.
 U.S. Highway 71 between mile markers 117 and 191.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They can relay your report to the National Weather Service
office in The Twin Cities.

LAT...LON 4467 9531 4470 9536 4461 9536 4456 9539
      4457 9561 4463 9563 4463 9599 4489 9581
      4490 9574 4493 9573 4495 9577 4576 9520
      4576 9514 4585 9514 4603 9501 4608 9426
TIME...MOT...LOC 0200Z 277DEG 21KT 4596 9495 4473 9578

JPC
Special weather statement, Aug 17, 8:47 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
947 PM CDT Sat Aug 17 2019

MNZ042-043-049-050-057-058-065-180345-
Benton-Morrison-Stearns-Kandiyohi-Renville-Meeker-Todd-
947 PM CDT Sat Aug 17 2019

...A LINE OF STORMS WILL AFFECT MEEKER...WESTERN BENTON...
SOUTHEASTERN TODD...STEARNS...MORRISON...NORTHERN RENVILLE AND
KANDIYOHI COUNTIES...

At 947 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Freeport to Renville. Movement was
east at 30 mph.

Wind gusts up to 50 mph and pea size hail are possible with these
storms.

Locations impacted include...
St. Cloud, Willmar, Little Falls, Sauk Rapids, Litchfield, Waite
Park, St. Joseph, Cold Spring, Collegeville, Albany, Olivia and
Rockville.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 136 and 168.
 U.S. Highway 10 in Minnesota between mile markers 134 and 177.
 U.S. Highway 12 between mile markers 70 and 105.
 U.S. Highway 212 between mile markers 61 and 93.
 U.S. Highway 8 in Minnesota near mile marker 6.
 U.S. Highway 71 between mile markers 93 and 137.

LAT...LON 4621 9440 4618 9437 4616 9437 4616 9381
      4614 9380 4469 9469 4470 9538 4489 9526
      4490 9525 4492 9525 4625 9444 4624 9438
TIME...MOT...LOC 0247Z 269DEG 26KT 4562 9473 4480 9518

JRB
Special weather statement, Aug 17, 9:32 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1032 PM CDT Sat Aug 17 2019

MNZ049>051-058>060-066-068-180430-
Benton-Hennepin-Sherburne-McLeod-Stearns-Carver-Meeker-Wright-
1032 PM CDT Sat Aug 17 2019

...A LINE OF STORMS WILL AFFECT WRIGHT...NORTHWESTERN HENNEPIN...
EASTERN MEEKER...MCLEOD...SOUTHERN BENTON...SHERBURNE...EASTERN
STEARNS AND NORTHWESTERN CARVER COUNTIES...

At 1032 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Rice to near Kimball to near
Hutchinson. Movement was east at 40 mph.

Winds in excess of 40 mph are possible with these storms.

Locations impacted include...
St. Cloud, Buffalo, Hutchinson, Elk River, St. Michael, Otsego, Sauk
Rapids, Monticello, Waconia, Big Lake, Rogers and Albertville.

This includes the following highways...
 Interstate 94 in Minnesota between mile markers 156 and 205.
 U.S. Highway 10 in Minnesota between mile markers 164 and 217.
 U.S. Highway 12 between mile markers 103 and 140.
 U.S. Highway 169 between mile markers 159 and 176.
 U.S. Highway 212 between mile markers 120 and 126.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4556 9376 4555 9351 4525 9352 4520 9349
      4473 9385 4479 9450 4489 9450 4490 9460
      4535 9440 4577 9441 4577 9428 4565 9389
TIME...MOT...LOC 0332Z 281DEG 36KT 4571 9426 4534 9426 4485 9447

JRB
Special weather statement, Aug 17, 10:46 PM CST, 4 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1146 PM CDT Sat Aug 17 2019

MNZ073-180530-
Redwood-
1146 PM CDT Sat Aug 17 2019

...A STRONG THUNDERSTORM WILL AFFECT REDWOOD COUNTY...

At 1145 PM CDT, a strong thunderstorm was located 8 miles north of
Walnut Grove, or 18 miles east of Marshall, moving northeast at 40
mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
Redwood Falls, Morgan, Walnut Grove, Lamberton, Wabasso, Belview,
Sanborn, Vesta, Milroy, Lucan, Clements and Revere.

This includes the following highways...
 U.S. Highway 14 between mile markers 44 and 68.
 U.S. Highway 71 between mile markers 52 and 75.

LAT...LON 4454 9560 4454 9536 4463 9536 4466 9524
      4457 9509 4456 9504 4446 9486 4428 9486
      4428 9511 4420 9511 4420 9559
TIME...MOT...LOC 0445Z 238DEG 36KT 4435 9545

JRB

The radar

The Minneapolis radar (KMPX), 139 km away, was scanning. The volume nearest the first event began at 04:53 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Watonwan

When
August 17, 10:50 PM CST
Where
Watonwan County, 6.53 mi SSE of Darfur
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.960, -94.790

A large tree blew down near Butterfield and caused a gas leak. No injuries were reported.

Thunderstorm Wind, Watonwan

When
August 17, 10:58 PM CST to 11:01 PM CST
Where
Watonwan County, 0.52 mi WNW of St James to 1.05 mi NE of St James
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.981, -94.640

Several power lines were blown down in the city of St. James.

Thunderstorm Wind, Watonwan

When
August 17, 11:11 PM CST to 11:14 PM CST
Where
Watonwan County, 1.03 mi NNW of St James Arpt to Madelia
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.995, -94.585

Several power lines were blown down in Madelia, and between St. James and Madelia.

Thunderstorm Wind, Faribault

When
August 17, 11:15 PM CST
Where
Faribault County, Winnebago
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.770, -94.170

A few large tree limbs were blown down in Winnebago.

Thunderstorm Wind, Blue Earth

When
August 17, 11:33 PM CST
Where
Blue Earth County, 0.5 mi E of Mapleton
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.930, -93.960

A large tree blew down in Mapleton and damaged a transformer.

Thunderstorm Wind, Blue Earth

When
August 17, 11:43 PM CST to 11:46 PM CST
Where
Blue Earth County, 1.7 mi SE of Mankato to 3.34 mi W of Eagle Lake
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.150, -94.000

A few trees were blown down in Mankato.

Thunderstorm Wind, Waseca

When
August 17, 11:54 PM CST
Where
Waseca County, 0.5 mi E of Janesville
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
44.120, -93.710

A large tree fell on a house in Janesville.

Thunderstorm Wind, Freeborn

When
August 18, 12:09 AM CST
Where
Freeborn County, 0.85 mi SE of (Ael)albert Lea Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.670, -93.360

A tree was blown down in the city of Albert Lea.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 841041, 841042, 841043, 841044, 841045, 841046, 841047, 841048.